Huey Miin Cheah

Department of Pharmacy, Hospital Sultan Haji Ahmad Shah, Jalan Maran, Temerloh, 28000 Pahang, Malaysia

Beware of Triple Whammy

    Abstract / Full Text / Download PDF

    Abstract

    The term “triple whammy” refers to a drug interaction following the concurrent use of angiotensin-converting enzyme inhibitors or angiotensin-II receptor blockers, diuretics and non-steroidal anti-inflammatory drugs, the combination of which greatly increases the odds of acute kidney injury. Here, we report a case of a 66-year-old gentleman who was admitted into a tertiary care hospital for elective orthopaedic intervention. He had previously been prescribed sacubitril/valsartan and frusemide and had newly been started on celecoxib during hospitalisation. Upon the initiation of celecoxib, a mild increase in his serum creatinine was immediately observed, and this occurrence is believed to be due to the “triple whammy” combination. The combination of perindopril, frusemide and celecoxib continued to be overlooked throughout his hospitalisation. He was subsequently planned to be discharged with celecoxib on top of his existing chronic medications. However, upon discharge, the dispensing pharmacist took notice of the drug interaction and successfully intervened to withhold celecoxib.